The student news site of Smithson Valley High School in Spring Branch, Texas

Valley Ventana

The student news site of Smithson Valley High School in Spring Branch, Texas

Valley Ventana

The student news site of Smithson Valley High School in Spring Branch, Texas

Valley Ventana

Hudson Woods throws his arms out after a play before getting into position
Hudson Woods climbs to new heights after standout sophomore season
Jonathan Jones, Sports Writer • May 18, 2024
Joshua Velasquez committed to serving his country in the U.S. Army.
Beyond basic
Margaret Edmonson, Adviser • May 17, 2024
Sydney Rakowitz will study education and training and music at the University of Incarnate Word.
Seniors sign to continue athletic, non-athletic careers
Valley Ventana, Staff • May 16, 2024
Boy Scouts of America announced on May 7 the organizations name will change to Scouting America on the organizations 115th birthday Feb. 8, 2025. Photo by JV via unsplash.com
Boy Scouts changing name after 115 years
Grayson Cook, Staff writer • May 15, 2024
The top 15 students in the senior class receive special recognition at graduation on May 22 due to their hard work throughout high school. 
Graphic by Alex Whelchel via Canva
Profile: Top 15 seniors
Alex Whelchel, Managing Editor • May 13, 2024

New state law tackles rising fentanyl abuse

Fentanyl+is+an+opioid+prescribed+for+chronic+pain%2C+severe+cancer+pain%2C+nerve+damage%2C+back+injury%2C+major+trauma+and+surgery.+Photo%3A+Hal+Gatewood+via+Unsplash
Fentanyl is an opioid prescribed for chronic pain, severe cancer pain, nerve damage, back injury, major trauma and surgery. Photo: Hal Gatewood via Unsplash

By Texas law, schools are now required to to give instructional briefings to all students regarding the dangers of fentanyl.

Tucker’s Law, named after 19-year-old Tucker Roe who died after ingesting a fentanyl-laced opioid, went into effect June 17. It requires school districts to present broader and effective teaching on fentanyl abuse.

Gov. Greg Abbott also will call for Fentanyl Awareness Week in public schools. Multiple state agencies are collaborating on the One Pill Kills campaign to educate the public along with a fentanyl data dashboard.

Texas Health and Human Services

“Measuring a problem is an important step in understanding and improving it,” said DSHS Commissioner Dr. Jennifer Shuford. “DSHS is in a unique position to analyze and share information about fentanyl-related deaths as part of Governor Abbott’s One Pill Kills campaign. I hope making this data easily accessible will allow Texas experts and leaders to continue to craft solutions to this deadly crisis.”

Epidemiologists with the Comal County Health Department report no fentanyl-related deaths since June, a trend also observed by school health officials.

“We are lucky that we haven’t had to deal with fentanyl abuse before,” nurse Natalie Kuhn said. “We usually have to deal with kids using marijuana, but that hasn’t happened this year.”

The state launched One Pill Kills to reverse the trend of a growing number of fentanyl-related deaths in Texas and the United States. Graphic: Texas Heath and Human Services
Frequently asked questions
What is fentanyl?

Fentanyl is a powerful synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. Just 2 milligrams of fentanyl, equal to 10 to 15 grains of table salt, is considered a lethal dose.

Where does it come from?

Illegally manufactured fentanyl is found in heroin, cocaine, methamphetamine and in counterfeit pills. As a result, many people may not know they're ingesting fentanyl, leading to an accidental poisoning.

What are signs of an overdose?
  • Small, constricted “pinpoint pupils”
  • Face is extremely pale and/or feels cold or clammy to the touch
  • Body goes limp
  • Fingernails or lips have a purple or blue color
  • Vomiting or making gurgling noises
  • Cannot be awakened or unable to speak
  • Breathing or heartbeat slows or stops
What is Naxolone?

Naloxone is a medication that can reverse an overdose from opioids — including fentanyl. If you or someone you know is at risk of an opioid overdose, speak with your doctor or pharmacist about obtaining naloxone to carry and keep at home. A prescription is not required.

How to save a life
  1. Call 911 right away
  2. Try to wake the person up
  3. Give naloxone, if available
  4. Begin rescue breathing or CPR
  5. Turn the person on their side to prevent choking
  6. Stay with the person until emergency services arrive

Sources: Texas Health and Human Services

Hays Consolidated School District, where six students died from fentanyl poisoning from summer 2022 to May 2023,  posted  a video series detailing the drug’s dangers and how to get help.

“When it comes to handling situations like (drug abuse), we get an administrator involved,” Kuhn said. “They will speak with the student, search them, and will contact us if the student needs a wellness check. Sometimes, they will call in the deputy if they deem it necessary.”

Non-profit organizations, such as Texans Against Fentanyl, lobby to enhance awareness and to provide research-based instruction on the dangers of fentanyl and other life-threatening drugs.

The law will help also help victims by providing the option of counseling, which health experts believe will help kids vent their frustrations and problems without having to turn to life-threatening measures

More to Discover